Bradycardia Associated with Intravenous Methadone Administered for Sedation in a Patient with Acute Respiratory Distress Syndrome

Authors


Department of Pharmacy, Harborview Medical Center, 325 Ninth Avenue, Box 359885, Seattle, WA 98104

Abstract

The use of low tidal volumes with permissive hypercapnia in patients with acute respiratory distress syndrome may require heavy sedation to allow them to tolerate mechanical ventilation. Administration of methadone for sedation is an alternative to using other opioids, given its longer elimination half-life and incomplete cross-tolerance with other μ-receptor-active opioids. Methadone appears to have a molecular structure similar to that of verapamil, a calcium channel blocker, and may exhibit similar cardiac properties as well. A 43–year-old man with acute respiratory distress syndrome experienced bradycardia while receiving a continuous infusion of methadone for sedation and mechanical ventilation management. This case report demonstrates that caution is warranted when high dosages of methadone are administered because of its potential cardiac effects.

Ancillary